Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 119, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2010, 5:41 PM CDT for Scott County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2010, 5:41 PM CDT (22:41 UTC)
- Expired
- Jun 20, 2010, 6:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:40 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 20, 4:40 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 440 PM CDT SUN JUN 20 2010 .DISCUSSION... DAYS 1-2... A PERSISTENT UPPER HIGH PRESSURE CENTER IS POSITIONED ACROSS EASTERN TEXAS AND INTO THE LOWER MISSISSIPPI VALLEY, WHILE WEAK JET SEGMENTS CONTINUE TO FILTER OFF INTO THE NORTHERN PLAINS REGION. THE 12 UTC MAP ANALYSIS INDICATED A BAROCLINIC WAVE MAKING ITS WAY EASTWARD FROM THE PACIFIC NORTHWEST MARKED BY A 500 MB COLD POOL OF -15 TO -20 DEGREES C FROM AROUND UTAH TO OREGON. OF CONCERN FOR OUT FORECAST AREA IS THE COMBINATIONS OF HEAT AND HEAT INDEX AS WELL AS CHANCES FOR CONVECTION FOR THE NEXT COUPLE OF DAYS. THERE WAS AN IMPRESSIVE AXIS OF ENHANCED DEW POINT VALUES FROM THE LOWER MISSISSIPPI THROUGH AROUND THE NORTH PLATTE AREA AT THE 850 MB LEVEL ON THE ORDER OF 15-18 DEG C THIS MORNING, AS SURFACE ANALYSIS BY LATE AFTERNOON STILL INDICATED 68-72 DEGREE DEW POINTS IN OUR NORTHEAST COUNTIES, ESPECIALLY FROM AROUND HAYS TO STAFFORD COUNTY. THESE HIGH DEW POINTS WITH TEMPERATURES PUSHING TOWARD THE UPPER 90S WILL PRODUCE EASILY 100-105 DEGREE HEAT INDICES, AND MONDAY SHOULD BE SIMILAR IN THIS REGARD. FOR THIS EVENING, 88D INDICATES A REFLECTIVITY FINELINE DRIFTING ACROSS THE NORTHWEST COUNTIES ASSOCIATED WITH A LINE OF TOWERING CUMULUS FROM AROUND GOVE COUNTY THROUGH SCOTT CITY SOUTHEAST TO SPRINGFIELD COLORADO. THE MID LEVEL TEMPERATURES ARE A DEGREE OR TWO COOLER TODAY, BUT THE BULK OF THE HIGHER CAPE IS BEHIND THE FRONTAL BOUNDARY ACROSS NORTHWEST KANSAS. WE WILL BRING IN 15-18 POPS THROUGH 5-7 PM, AND MAINTAIN LOW 20-30 POPS ACROSS THESE AREA IN THE EARLY EVENING HOURS. WITH LOWERING LFC AND LOWERING LCLS NORTH ALONG THE FRONTAL ZONE, A SUPERCELL TORNADO THREAT IS POSSIBLE, AS WELL AND LARGE HAIL AND DAMAGING WIND THROUGH THIS ZONE. A SUBTROPICAL JET ADVANCING AHEAD OF THE WESTERN BAROCLINIC WAVE WILL BEGIN TO INFLUENCE THE AREA OM MONDAY AND ESPECIALLY INTO MONDAY NIGHT. IT IS UNCLEAR HOW MUCH INFLUENCE THE JET AXIS WILL HAVE ON MONDAY, AS THE SURFACE FRONT DOES MAKE ITS WAY A BIT FATHER SOUTH, AND HIGHER DEW POINT MOISTURE POOLING IN OUR WESTERN COUNTIES IS LIKELY, AND OPERATIONAL MODELS BEHAVE SIMILAR TO THE LAST COUPLE OF DAYS IN OVERTURNING INSTABILITY TO THE TUNE OF A FEW HUNDREDTHS OF AN INCH QPF. THE LARGER IMPACT LOOKS MORE IMPRESSIVE WITH MCS DEVELOPMENT ALONG THE MOISTURE AXIS ACROSS NEBRASKA INTO NORTH EAST KANSAS DURING THE EVENING AND OVERNIGHT. RUSSELL DAYS 3-7... IN THE EXTENDED THE FIRST ISSUE WILL BE THE S/WV TROUGH LIFTING OUT INTO THE NORTHERN PLAINS WHICH WILL HELP DROP THE COLD FRONT INTO MY CWA. EVEN BEFORE THAT ANOTHER MCS WILL TRAVERSE AROUND THE EDGE OF THE UPPER RIDGE AND SHOULD CLIP MY NORTHERN CWA LATE TUESDAY. OUTFLOW BOUNDARIES WILL SURELY BE FARTHER SOUTH. THE PROBLEM IN THE FORECAST FOR WEDNESDAY WILL BE HOW FAR THE FRONT OR OUTFLOW BOUNDARIES WILL BE. I'M BANKING ON THE FRONT TO STILL BE NORTHWEST OF MY SE CWA SO THAT TEMPERATURES ON WEDNESDAY WILL LIKELY BE VERY HOT IN THIS AREA OF THE STATE, ESPECIALLY NEAR MEDICINE LODGE. SFC BASED CONVECTION WILL BE POSSIBLE ALONG OR JUST SOUTHEAST OF THE FRONT DURING THE AFTERNOON WEDNESDAY. MEANWHILE UPSLOPE FLOW WILL TRANSPORT VERY MOIST AIR INTO THE HIGHER TERRAIN OF COLORADO SO THAT ADDITIONAL ELEVATED STORMS WILL LIKELY DEVELOP AND MOVE INTO MY CWA WEDNESDAY EVENING. I WILL CARRY POPS INTO THURSDAY AS WELL BEFORE SFC PRESSURES LOWER AGAIN IN THE NORTHERN PLAINS ALLOWING FOR THE FRONT TO LIFT NORTHWARD. && .AVIATION... AN UNSTABLE AIRMASS IS IN PLACE ACROSS THE WESTERN PART OF OUR AREA NEAR A SFC BOUNDARY AND HAS BUBBLED INTO DEVELOPING THUNDERSTORMS. THESE STORMS WILL CAUSE SOME AVIATION CONCERNS FROM NEAR SYRACUSE TO HAYS DURING THE LATE AFTERNOON AND EVENING. && 07 && .PRELIMINARY POINT TEMPS/POPS... DDC 71 100 70 100 / 10 0 0 10 GCK 70 100 68 100 / 20 0 0 10 EHA 68 100 66 101 / 20 0 0 10 LBL 70 102 68 103 / 10 0 0 10 HYS 72 100 70 97 / 20 0 20 10 P28 74 100 73 101 / 10 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/07
Hazardous weather outlook, Jun 20, 3:57 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 357 PM CDT SUN JUN 20 2010 KSZ030-031-043>045-212100- TREGO-ELLIS-SCOTT-LANE-NESS- 357 PM CDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A BOUNDARY FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING. VERY HEAVY RAINS, LARGE AND DAMAGING HAIL AND HIGH WINDS ARE POSSIBLE. A TORNADO COULD OCCUR IN THE STRONGEST STORMS VERY NEAR THE BOUNDARY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY WITH BETTER CHANCES FOR MORE WIDESPREAD STORMS COMING WEDNESDAY. ENOUGH INSTABILITY WILL EXIST EACH DAY FOR ANY DEVELOPING STORM TO HAVE THE POTENTIAL OF BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE LIKELY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEB PAGE AT HTTP://WEATHER.GOV/DDC KSZ061>063-074-075-084-212100- HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON- 357 PM CDT SUN JUN 20 2010 /257 PM MDT SUN JUN 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON NEAR THE COLORADO BORDER AND SOME OF THESE COULD SPREAD A LITTLE WAYS EAST TO NEAR ELKHART TO GARDEN CITY THIS EVENING. THROUGH EARLY EVENING ONE OR TWO COULD BE COME SEVERE WITH THE MAIN THREAT STRONG DOWN BURST WINDS AND HAIL BUT THE THREAT OF SEVERE SHOULD DIMINISH BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY WITH BETTER CHANCES FOR MORE WIDESPREAD STORMS COMING WEDNESDAY. ENOUGH INSTABILITY WILL EXIST EACH DAY FOR ANY DEVELOPING STORM TO HAVE THE POTENTIAL OF BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE LIKELY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MIGHT BE NEEDED FOR A WHILE THIS AFTERNOON NEAR THE COLORADO BORDER AND PERHAPS TO NEAR GARDEN CITY EARLY THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEB PAGE AT HTTP://WEATHER.GOV/DDC KSZ046-064>066-076>081-085>090-212100- RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 357 PM CDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MORE NORTHERN PORTIONS OF THE FORECAST AREA MONDAY AND TUESDAY WITH BETTER CHANCES FOR MORE WIDESPREAD STORMS COMING WEDNESDAY. ENOUGH INSTABILITY WILL EXIST EACH DAY FOR ANY DEVELOPING STORM TO HAVE THE POTENTIAL OF BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE LIKELY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEB PAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jun 20, 3:17 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT SUN JUN 20 2010
KSZ043-202100-
SCOTT-
317 PM CDT SUN JUN 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MODOC...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHWESTERN SCOTT COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3870 10087 3845 10096 3846 10113 3869 10113
3870 10112
TIME...MOT...LOC 2017Z 185DEG 13KT 3856 10106
JJOHNSONLocal storm report, Jun 20, 3:57 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TORNADO 3 NW MODOC 38.51N 101.11W
06/20/2010 SCOTT KS LAW ENFORCEMENT
TORNADO WAS REPORTED AS RAIN WRAPPED, POSSIBLE LANDSPOUT.
&&
MRUSSELLLocal storm report, Jun 20, 4:00 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TORNADO 3 NW MODOC 38.51N 101.11W
06/20/2010 SCOTT KS AIRPLANE PILOT
MILITARY HELICOPTER 45 MILES NORTH NORTHWEST OF GARDEN
CITY REPORTED A TORNADO.
&&
MRUSSELLLocal storm report, Jun 20, 4:12 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
412 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TORNADO 3 NW MODOC 38.51N 101.10W
06/20/2010 SCOTT KS TRAINED SPOTTER
LAND SPOUT LASTED THREE MINUTES.
&&
07Local storm report, Jun 20, 5:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HEAVY RAIN 4 WSW SCOTT STATE LAKE 38.66N 100.99W
06/20/2010 M1.75 INCH SCOTT KS PUBLIC
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:17 PM CDT | Special Weather Statement | DDC | Scott | 43 min |
| Jun 20, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 38 min |
| Jun 20, 3:34 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 41 min |
| Jun 20, 3:47 PM CDT | Tornado Warning | DDC | Scott | 28 min |
| Jun 20, 4:14 PM CDT | Tornado Warning | DDC | Scott | 31 min |
| Jun 20, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 61 min |
| Jun 20, 4:55 PM CDT | Tornado Warning | DDC | Lane, Scott | 65 min |
| Jun 20, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 51 min |
| Jun 20, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 47 min |
| Jun 20, 6:58 PM CDT | Special Weather Statement | DDC | Ellis | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.